Total Pageviews

Monday, 24 July 2017

Statins in new link to back disorders, says new study

Graham spotted this article - definitely one to share.

PATIENTS on controversial heart drug statins are almost 30 per cent more likely to suffer potentially serious back disorders, a study has found, writes Lucy Johnston.

Tests on thousands of people showed as many as one in 17 of those on statins had back issues, including disc and spine conditions serious enough to be identifiable on scans.

These included painful disc herniations, debilitating narrowing of the spinal canal, and bulging discs.

The research saw 60,455 patients examined, with the results published in the Journal Of The American Medical Association.

It showed that those on statins were 27 per cent more likely to suffer back problems.

The study has fuelled the debate surrounding the group of medicines, the most widely prescribed treatment in the UK, which fiercely divides medical opinion.

Some studies have shown up to six in 10 suffer side effects from the drugs, which have also been linked to an increased risk of impotence, cataracts, muscle pains, mental impairment, fatigue and liver dysfunction.

Many doctors argue the benefits may not outweigh potential side effects in some patients while others say its effectiveness in reducing cholesterol and the risk of cardiovascular disease justify the widespread use of the drug.

Sir Richard Thompson, the Queen's former doctor and past president of the Royal College of Physicians who has studied statin use also expressed concern. He said: “This is clear evidence statins are associated with real side effects. It shows people should think clearly about taking statins and assess the potential risks before they do so.”

Sir Richard also questioned the validity of industry sponsored studies on statins, which are routinely given to up to 12 million patients in the UK, or around one in four adults and have been used to back expanded use of the drugs to wider numbers of patients.

He added: “This adds to the growing evidence that we need an independent review of these drugs and the final decision on their use should be made by people with no financial or scientific conflict.”

Leading cardiologist Dr Aseem Malhotra, said: “Far from being a miracle drug, statins can result in a number of side effects including debilitating back problems.

“Unless you have established heart disease the reduction in quality of life from statins massively outweighs any small benefit.”

A spokesman for government drug regulator the Medicines and Healthcare products Regulatory Agency, said: “The benefits of statins are well established and considered to outweigh the risk of side-effects in the majority of patients."

Words taken from here

3 comments:

Barbara Fisher said...

My doctor prescribed statins which I took for a couple of weeks, but I was unhappy about it and stopped taking them. It’s the same with blood pressure pills I’m on them, but I really don’t think it’s necessary. My blood pressure goes from high to low on an almost daily basis, but then it’s done that all my life. I sometimes think pills do more harm than good but having refused statins I didn’t feel I could refuse the blood pressure pills.

Lisa Isabella Russo said...

That's interesting, thank you.

Katelyn Collins said...

Statin users need to know that statin drugs can lower CoQ10 levels. In fact, studies show that CoQ10 levels can drop by up to 40% due to statin drug use!
(Source: https://www.ncbi.nlm.nih.gov/pubmed/8463436)

Low CoQ10 levels can be a concern because CoQ10 helps promote healthy heart function. This is because CoQ10 plays an important role in the production of 95% of the energy used by the cells in our body.
(Source: http://umm.edu/health/medical/altmed/supplement/coenzyme-q10)

Statin users can read here for a detailed summary of the research: https://www.qunol.com/coq10-and-statins-statin-users-coq10-is-your-new-best-friend/